Alert archive / Colorado / Flash Flood Warnings in 2013

Flash Flood Warning 10, NWS Goodland, KS

July 14, 2013Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 14, 2013, 3:37 PM MDT for Yuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2013, 3:37 PM MDT (21:37 UTC)
Expired
Jul 14, 2013, 6:30 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Yuma County, CO

The radar

The Goodland radar (KGLD), 123 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2013-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2013-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -123 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
944 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-123 m²/s²
0-3 km storm-relative helicity
-154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WGUS53 KGLD 142137
FFWGLD
COC125-150030-
/O.NEW.KGLD.FF.W.0010.130714T2137Z-130715T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
337 PM MDT SUN JUL 14 2013

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 630 PM MDT

* AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL HAS FALLEN  
  ACROSS THE WARNED AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  CLARKVILLE...ECKLEY AND YUMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4044 10234 4010 10235 3993 10281 4044 10279

$$

HUSTED
2 follow-up statements
268 
WGUS73 KGLD 142248
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT SUN JUL 14 2013

COC125-150030-
/O.CON.KGLD.FF.W.0010.000000T0000Z-130715T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
448 PM MDT SUN JUL 14 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN YUMA COUNTY
UNTIL 630 PM MDT...

AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR 
ESTIMATES INDICATE A SWATH OF 5 TO 8 INCHES OF RAIN HAS FALLEN 
BETWEEN YUMA...CLARKVILLE AND ECKLEY. ANOTHER 1 TO 2 INCHES OF RAIN 
IS POSSIBLE OVER THE NEXT 2 HOURS AS SHOWERS AND THUNDERSTORMS 
CONTINUE TO MOVE ACROSS THE WARNED AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CLARKVILLE...ECKLEY AND YUMA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4044 10234 4010 10235 3993 10281 4044 10279

$$

HUSTED
024 
WGUS73 KGLD 150024
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
624 PM MDT SUN JUL 14 2013

COC125-150039-
/O.EXP.KGLD.FF.W.0010.000000T0000Z-130715T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
624 PM MDT SUN JUL 14 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN YUMA
COUNTY WILL BE ALLOWED TO EXPIRE AT 630 PM MDT/730 PM CDT/...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4044 10234 4010 10235 3993 10281 4044 10279

$$

HUSTED

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:03 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 14, 2:03 PM MDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
203 PM MDT SUN JUL 14 2013

.SHORT TERM...(THIS AFTERNOON THROUGH TONIGHT)
ISSUED AT 125 PM MDT SUN JUL 14 2013

LATEST WV IMAGERY AND RAP H5 ANALYSIS SHOWS 579DM CLOSED LOW CENTERED
OVER NORTHEAST OKLAHOMA WITH STRONG PV HEIGHT ANOMALY IN PLACE OVER
SOUTHEAST KS. A 599DM RIDGE IS IN PLACE OVER THE NORTHEAST US WITH
AXIS EXTENDING NORTH OF CLOSED LOW INTO THE UPPER MISSISSIPPI VALLEY.

WITH GOOD MOISTURE/INSTABILITY IN PLACE AND SEVERAL WEAK CONVERGENT
AREAS WE ARE ALREADY SEEING THUNDERSTORMS DEVELOPING ALONG SEVERAL
WEAK CONVERGENT AREAS IN OUR CWA. AS LARGE SCALE FORCING INCREASES
AND THE MAIN MOISTURE PLUME MOVES OVER OUR CWA I EXPECT THUNDERSTORM
COVERAGE TO INCREASE. WHAT COULD BE DESCRIBED AS A COLD FRONT WILL
MOVE INTO THE CWA FROM THE SOUTHEAST THIS AFTERNOON AHEAD OF COLD
POOL ASSOCIATED WITH STRONG UPPER LOW. THUNDERSTORMS WILL INCREASE
IN COVERAGE AS THIS BOUNDARY MOVES NORTHWEST WITH BEST FORCING
CURRENTLY ADVERTISED IN THE 21-00Z TIME FRAME ALONG THE KS/CO BORDER
WHERE MOST GUIDANCE IS SHOWING VERY HIGH QPF VALUES. LATEST GFS IS A
LITTLE FURTHER EAST...HOWEVER SHORT RANGE GUIDANCE (RUC/HRRR)
CONTINUE TO SUPPORT THE NAM SOLUTION FURTHER WEST ALONG COLORADO
STATE LINE.

A VERY MOIST AIR MASS IS IN PLACE OVER THE CWA WITH LATEST RAP
ANALYSIS INDICATING PWAT VALUES IN EXCESS OF 1.5 INCHES AND AS HIGH
AS 1.8 INCHES IN NORTHEAST PARTS OF THE CWA. WHILE NOT UNHEARD OF
THIS IS ANOMALOUSLY HIGH FOR THIS TIME OF YEAR. SB/ML CAPE VALUES
HAVE INCREASED TO NEAR 2000 J/KG ACROSS THE NORTHEAST CWA AND THE
MAIN INSTABILITY AXIS SHOULD CONTINUE TO SPREAD SOUTH AND WEST THIS
AFTERNOON. SHEAR PROFILES ARE VERY WEAK...SO ANY SEVERE THREAT SHOULD
BE TIED TO WIND/HAIL ASSOCIATED WITH PULSE TYPE THUNDERSTORMS. STORM
MOTION WILL GENERALLY BE IN THE 5-15KT RANGE ACROSS THE AREA AND
THERE WILL BE THE POTENTIAL FOR BACK BUILDING AND SLOW PROPAGATION
ALONG THE BOUNDARY OVER OUR WESTERN CWA. WITH HIGH PRECIP RATES AND
SLOW MOVING (POSSIBLY TRAINING) THUNDERSTORM WE COULD SEE AN
ELEVATED THREAT FOR FLASH FLOODING. DESPITE OVERALL SHOWER AND
THUNDERSTORM COVERAGE LIKELY HIGH I AM NOT CONFIDENT THE FLASH FLOOD
THREAT WILL BE WIDESPREAD ENOUGH TO ISSUE A WATCH AT THIS TIME.

ACTIVITY SHOULD COME TO AN END QUICKLY FROM THE EAST TO THE WEST
THIS EVENING AS STRONG SUBSIDENCE BUILDS IN FROM THE NORTHEAST
ASSOCIATED WITH RIDGE BUILDING EAST BEHIND TROUGH. WITH LINGERING
CONVERGENCE ACROSS EASTERN COLORADO AND MOIST UPSLOPE WE COULD SEE A
FEW LINGERING SHOWERS/THUNDERSTORMS THROUGH 12Z WITH PATCHY FOG
POSSIBLY DEVELOPING IN THE 09Z-12Z TIME FRAME.

.LONG TERM...(MONDAY THROUGH SUNDAY)
ISSUED AT 158 PM MDT SUN JUL 14 2013

MONDAY MORNING MAY START OUT WITH SOME FOG OVER THE SOUTHERN AND
WESTERN PARTS OF THE AREA.  ANY FOG THAT DEVELOPS SHOULD CLEAR OUT
BY MID MORNING.  THE UPPER LEVEL LOW PRESSURE THAT BROUGHT RAINFALL
TO THE TRI-STATE AREA WILL CONTINUE TO MOVE SOUTH.  LATE MONDAY
AFTERNOON INTO EARLY MONDAY EVENING THERE WILL BE A BAND OF MID
LEVEL LIFT THAT WILL MOVE ACROSS THE FAR SOUTHERN PART OF THE AREA.
THERE WILL BE AMBLE MOISTURE TO WORK...BUT THE LIMITING FACTOR WILL
BE THE STRENGTHEN OF THE LIFT AND THE SMALL AMOUNT OF INSTABILITY
AVAILABLE.  AT THIS TIME THERE APPEARS TO BE ENOUGH LIFT AND
INSTABILITY THAT AN ISOLATED STORM CANNOT BE RULED OUT...SO WILL
KEEP THE SLIGHT CHANCES IN THE FORECAST BUT CONFINE THEM TO THE LATE
AFTERNOON AND EARLY EVENING.

TUESDAY AN UPPER LEVEL RIDGE BEGINS BUILDING OVER THE AREA.
SOUNDINGS OVER EAST CENTRAL COLORADO SHOW SOME INSTABILITY TO WORK
WITH AND LITTLE CIHN DURING THE AFTERNOON...BUT WITH NO SURFACE
CONVERGENCE OR UPPER LEVEL LIFT TO TRIGGER STORMS WILL KEEP THE DAY
DRY.

WEDNESDAY THROUGH SUNDAY AN UPPER LEVEL RIDGE WILL MOVE OVER THE
PLAINS THEN BECOME ESTABLISHED OVER THE ROCKIES.  TOWARD THE END OF
THE WEEK THE UPPER LEVEL FLOW WILL STRENGTHEN AND BECOME NORTHWEST.
MODELS HAVE FLATTENED OUT THE SHORT WAVE TROUGH THAT WOULD MOVE OVER
THE AREA DURING THE WEEKEND.  THE STRENGTH OF THE COLD FRONT HAS
ALSO DECREASED...WITH MODELS WASHING IT OUT ON SATURDAY OVER THE
AREA.  HOWEVER MODELS STILL HAVE A SURFACE TROUGH/WEAK COLD FRONT
OVER THE AREA FOR THE WEEKEND.  WITH NORTHWEST UPPER LEVEL FLOW OVER
THE AREA THERE IS STILL A POSSIBILITY FOR STORMS TO
DEVELOP...ALTHOUGH NOT AS GOOD AS PREVIOUSLY THOUGHT.

HIGH TEMPERATURES FOR THE PERIOD WILL GRADUALLY WARM TO ABOVE NORMAL
BY THE END OF THE WEEK AS THE UPPER LEVEL RIDGE BUILDS OVER THE
AREA.  WITH LITTLE CHANGE IN THE AIR MASS BY THE END OF THE
WEEK...HIGHS WILL LARGELY REMAIN UNCHANGED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1123 AM MDT SUN JUL 14 2013

AS UPPER LEVEL SYSTEM MOVE WEST AND FORCING INCREASING
THUNDERSTORMS WILL INCREASE IN COVERAGE WITH BEST CHANCES AT KGLD
TERMINAL. HEAVY RAIN COULD DECREASE VIS TO IFR/MVFR CATEGORIES AT
KGLD...HOWEVER AXIS OF HEAVIEST RAIN MAY BE FURTHER WEST AND
CONFIDENCE WASNT THERE TO LOWER CONDITIONS BELOW VFR AT EITHER
TERMINAL. THUNDERSTORM ACTIVITY SHOULD TRANSITION WESTWARD WITH
HIGH PRESSURE BUILDING INT FROM THE NORTHEAST THIS EVENING. WINDS
ARE GOING TO BE ERRATIC EARLY IN THE PERIOD WITH SURFACE TROUGH
STILL IN PLACE...THOUGH EVENTUALLY THEY SHOULD SHIFT TO THE
NORTHEAST AND THEN SOUTHEAST AROUND 12KT AS FRONT MOVES OVER BOTH
TERMINALS THIS AFTERNOON.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...JTL
AVIATION...DR
Hazardous weather outlook, Jul 14, 10:50 AM MDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT SUN JUL 14 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1050 AM MDT SUN JUL 14 2013 /1150 AM CDT SUN JUL 14 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP BY
LATE THIS MORNING AND MOVE ACROSS THE AREA INTO TONIGHT. THE MAIN
THREAT FROM THESE STORMS WILL BE VERY HEAVY RAINFALL. THE AREA
THAT HAS THE GREATEST CHANCE FOR THIS VERY HEAVY RAINFALL WILL BE
COUNTIES ALONG THE COLORADO BORDER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 14, 1:49 PM MDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
149 PM MDT SUN JUL 14 2013

KSZ014-015-142015-
SHERIDAN-THOMAS-
249 PM CDT SUN JUL 14 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERIDAN
COUNTY IN NORTHWEST KANSAS...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR REXFORD...MOVING SOUTHWEST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3922 10083 3943 10106 3957 10079 3957 10058
      3950 10051
TIME...MOT...LOC 1949Z 049DEG 9KT 3951 10067

ROBINSON
Special weather statement, Jul 14, 1:56 PM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM CDT SUN JUL 14 2013

KSZ002-003-142030-
DECATUR-RAWLINS-
256 PM CDT SUN JUL 14 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND DECATUR
COUNTY IN NORTHWEST KANSAS...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRAER...MOVING SOUTHWEST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3990 10051 3970 10076 3987 10095 4000 10072
      4000 10062
TIME...MOT...LOC 1957Z 049DEG 9KT 3991 10067

ROBINSON
Special weather statement, Jul 14, 3:11 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
311 PM MDT SUN JUL 14 2013

COZ090-142145-
YUMA COUNTY-
311 PM MDT SUN JUL 14 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF CLARKVILLE...MOVING SOUTHWEST AT
10 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  RURAL YUMA COUNTY AT 330 PM MDT

PEA TO PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. TORRENTIAL RAINS CAN ALSO BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 4026 10237 4002 10258 4001 10280 4031 10280
      4042 10255
TIME...MOT...LOC 2111Z 049DEG 8KT 4026 10258

HUSTED

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:13 PM MDTSpecial Weather StatementGLDYuma32 min
Jul 13, 9:57 PM MDTSpecial Weather StatementGLDYuma33 min
Jul 14, 3:11 PM MDTSpecial Weather StatementGLDYuma34 min

Nearby

Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.